Medindia

X

Researchers Caution Breastfeeding Mums About Use of Painkillers

by Savitha C Muppala on  July 2, 2011 at 4:02 PM Research News   - G J E 4
Breastfeeding mothers should exercise caution in their use of codeine-containing painkillers and not take it for more than four days.
 Researchers Caution Breastfeeding Mums About Use of Painkillers
Researchers Caution Breastfeeding Mums About Use of Painkillers
Advertisement

The well-known codeine-containing medications like Panadeine and Panadeine Forte, which is otherwise safe to use, should be avoided by breastfeeding mothers and young children.

Advertisement
The reason is that the liver metabolizes codeine into morphine which then alleviates pain.† But the conversion process is not the same in all individuals. If excess morphine is produced by the liver, there is a risk of overdose and patients can experience drowsiness which needs medical attention.

In the case of breastfeeding mothers on painkillers, if† a †huge dose of morphine enters the baby's system, it can also cause death.

"While new mums shouldn't be unnecessarily alarmed, they need to be aware that codeine-containing painkillers in certain circumstances can cause harm. New mothers should limit their use of codeine-containing painkillers to no more than four days and, if they feel drowsy while taking this medication, cease its use and have their baby examined by a doctor for signs of drowsiness," doctors cautioned.



Source: Medindia
Advertisement

Post your Comments

Comments should be on the topic and should not be abusive. The editorial team reserves the right to review and moderate the comments posted on the site.
User Avatar
* Your comment can be maximum of 2500 characters
Notify me when reply is posted I agree to the terms and conditions

You May Also Like